Ohio, 2009

Hail in Ohio, March 7, 2009

March 7, 2009 · NWS IWX · 2 events in 2 counties and zones

The area was on the northern fringe of a stationary boundary, with modest elevated instability and shear, and a pocket of cold air. This resulted in an isolated storm developing supercell characteristics, which eventually produced severe hail in Van Wert and Putnam counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

The area was on the northern fringe of a stationary boundary, with modest elevated instability and shear, and a pocket of cold air. This resulted in an isolated storm developing supercell characteristics, which eventually produced severe hail in Van Wert and Putnam counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 7, 6:38 AM EST, 42 minutes earlier.

Area forecast discussion, Mar 7, 6:38 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
638 AM EST SAT MAR 7 2009

.AVIATION...
STATIONARY FRONT EXTENDING FROM AOH-LAF ATTM WITH SHOWERS AND A
FEW THUNDERSTORMS MOVG RAPIDLY ENE ON NORTH SIDE OF BOUNDARY
ACROSS NRN INDIANA. APPEARS ONE OF THESE CELLS WILL PASS NEAR FWA
IN THE NEXT HOUR, SO INCLUDED A TEMPO TSRA EARLY THIS MORNING IN
THAT TAF. MODELS CONT TO SUGGEST FRONT WILL WAVER NORTH TODAY AND
THEN BACK SOUTH THIS EVE AS A WAVE MOVES ALONG IT. THIS DEPICTED
IN TAF WINDS VEERING 360DEG THIS PD. MVFR CIGS NEAR THE BOUNDARY
INCLUDING FWA TERMINAL ATTM SHOULD IMPROVE AS FRONT LIFTS NORTH
TODAY. SBN VFR ATTM MAY LOWER TO MVFR AS BOUNDARY MOVES NORTH TO
NEAR THE AIRPORT. AS FRONT SAGS SOUTH TONIGHT EXPECT CIGS/VSBYS
WILL DETERIORATE TO IFR WITH RAIN OVERNIGHT. FEW TSTMS LIKELY TO
CONT IN THE AREA TODAY...BUT EXPECT THEY WILL BE SCT AND DIFFICULT
TO TIME...SO DIDNT INCLUDE IN TAFS ATTM.

&&

.PREV DISCUSSION... /ISSUED 440 AM EST SAT MAR 7 2009/

SHORT TERM...
COLD FRONT HAS BECOME NEARLY STNRY THIS MORNING FROM AOH-STL AND
THEN WEST TO KS. A FEW SHOWERS AND THUNDERSTORMS HAVE BEEN MOVG
ENE ALONG THE BOUNDARY ACROSS SRN PORTION OF CWA EARLY THIS
MORNING WHILE MORE WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED AT NOSE OF LLJ OVER KS/SRN IA AND NRN IL. MODELS ARE
SIMILAR IN SUGGESTING THE AREA OF PRECIP TO OUR WEST WILL MOVE ENE
TODAY AS LLJ VEERS AND MOVES INTO OH VALLEY. HOWEVER, NAM IS A BIT
FARTHER NORTH WITH SGFNT QPF TODAY...KEEPING IT NORTH OF OUR CWA.
BASED ON LATEST RADAR TRENDS APPEARS FARTHER SOUTH GFS QPF IS
VERIFYING BETTER WITH UPSTREAM ACTIVITY SO USED GFS GUIDANCE FOR
POPS TODAY WITH SHOWERS EXPECTED TO BECOME WIDESPREAD ACROSS MUCH
OF THE AREA...EXCEPT FAR SE WHERE ONLY CHC POPS RETAINED. GIVEN
PRECIP WATER VALUES OF >1 POOLING ALONG THE BOUNDARY ALONG WITH
GOOD SETUP FOR TRAINING ECHOES WITH SSW LOW LEVEL FLOW IMPINGING
ON STNRY WSW-ENE ORIENTED BOUNDARY WHICH IS PARALLEL TO MID LEVEL
FLOW...PROSPECTS FOR HEAVY RAINFALL STILL LOOK GOOD TODAY AND TOMORROW.
STNRY FRONT SHOULD SAG SOUTH A BIT TONIGHT AS NRN STREAM SHRTWV
MOVG ACROSS THE NRN GRTLKS CAUSES A WK SFC LOW TO MOVE ENE ALONG
THE FRONT. THIS SHOULD RESULT IN HEAVIER RAINFALL SHIFTING SOUTH
INTO SOUTHERN PORTION OF CWA OVERNIGHT...THUS HAVE ADDED FAR SE
PORTION OF CWA TO FLOOD WATCH...STARTING 06Z SUNDAY.

STRONG SRN STREAM SHRTWV WILL LIFT NE FROM THE CENTRAL/SRN ROCKIES
TODAY ACROSS THE PLAINS TONIGHT AND THROUGH THE GRTLKS SUNDAY AND
SUNDAY NIGHT. STRONGER SFC LOW WILL ACCOMPANY THIS SHRTWV CAUSING
BOUNDARY TO LIFT NE OF THE AREA SUNDAY WITH SHOWERS AND PSBLY
TSTMS CONTG AS THE FRONT MOVES THROUGH THE AREA. CWA WILL BRIEFLY
ENTER WARM SECTOR ASSOCIATED WITH THIS CYCLONE BEFORE CDFNT
ASSOCIATED WITH THE LOW SWEEPS INTO THE AREA LATE SUNDAY
AFTN...AGAIN ACCOMPANIED BY SHOWERS AND PSBLY TSTMS. QUICK SHOT
OF FAIRLY STRONG CAA AND TIGHT PRESSURE GRADIENT WILL FOLLOW THE
FRONT SUNDAY NIGHT RESULTING IN WINDY AND COLDER CONDITIONS, HWVR,
FCST SOUNDINGS AND 1000-500MB THICKNESS HAVE BEEN CONSISTENT LAST
SEVERAL MODEL RUNS IN INDICATING COLD AIR WILL BE RATHER SHALLOW,
SO REMOVED SNOW FROM FCST ACROSS NRN PORTION OF CWA FOR SUNDAY
NIGHT.

LONG TERM...
MONDAY THROUGH FRIDAY...THE MAIN CONCERNS THIS PERIOD CENTER ON AN
UPPER LEVEL TROF LIFTING RAPIDLY NORTHEAST ACROSS THE WESTERN GREAT
LAKES REGION LATE TUESDAY. AN ASSOCIATED SFC LOW WILL RACE TOWARD
UPPER MICHIGAN EARLY TUESDAY NIGHT. HAVE RAISED TEMPS ON TUESDAY
AHEAD OF THE FRONT IN THE WARM SECTOR. KEPT A CHANCE FOR STORMS
DURING THE DAY...BUT BELIEVE MOST OF THE DAY WILL BE DRY. A FAST
MOVING COLD FRONT SHOULD REACH THE AREA TUESDAY EVENING. GIVEN THE
UPPER LEVEL JET DYNAMICS AND ASSOCIATED FORCING...AVAILABLE MOISTURE
AND FORECAST VERTICAL WIND PROFILES...A SQUALL LINE WILL LIKELY FORM
AHEAD OF THE FRONT AND PRODUCE DAMAGING WINDS TUESDAY EVENING
INTO EARLY TUESDAY NIGHT. THE GFS ENSEMBLES SHOWED REASONABLE
AGREEMENT AMONG MEMBERS...SO CONFIDENCE IN THIS SCENARIO IS
ACCEPTABLE. GRADIENT WINDS BEHIND THE FRONT WILL ALSO BE QUITE
STRONG OVERNIGHT. HAVE MENTIONED STRONG GUSTY WINDS TUESDAY NIGHT IN
THE ZFP FOR NOW. A HIGH WIND WATCH MAY EVENTUALLY BE NEEDED. REMOVED
PRECIP CHANCES WEDNESDAY GIVEN LARGE SCALE SUBSIDENCE OVER THE AREA.
TRENDED TEMPS DOWN...BUT GIVEN 850 MB FORECAST TEMPS FALLING TO
-17C...SUBSEQUENT SHIFT/S WILL LIKELY NEED TO CONTINUE TO TREND
HIGHS WEDNESDAY DOWN. OTHERWISE...COOL AND DRY CONDITIONS WILL
PERSIST THROUGH THE END OF THE PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING FOR INZ026-
     027-032>034.

     FLOOD WATCH FROM NOON EST /11 AM CST/ TODAY THROUGH SUNDAY
     EVENING FOR INZ003>009-012>018-020-022>025.

MI...FLOOD WATCH FROM NOON EST TODAY THROUGH SUNDAY EVENING FOR
     MIZ077>081.

OH...FLOOD WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING FOR OHZ016-
     024-025.

     FLOOD WATCH FROM NOON EST TODAY THROUGH SUNDAY EVENING FOR
     OHZ001-002-004-005-015.

LM...NONE.
&&

SHORT TERM...JT
LONG TERM...SKIPPER
AVIATION...JT
Hazardous weather outlook, Mar 7, 5:29 AM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
529 AM EST SAT MAR 7 2009

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-081030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
529 AM EST SAT MAR 7 2009 /429 AM CST SAT MAR 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT...ESPECIALLY
NORTHWEST OF ROUTE 24. MINOR FLOODING OF RIVERS...STREAMS...AND
LOW LYING AREAS IS POSSIBLE. THERE IS ALSO A CHANCE OF
THUNDERSTORMS. SOME OF THE STORMS MAY CONTAIN SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OCCASIONAL HEAVY RAIN WILL CONTINUE ACROSS THE AREA
SUNDAY...POSSIBLY CAUSING FLOODING ALONG SOME
RIVERS...STREAMS...AND LOW LYING AREAS. THERE IS A CHANCE OF
THUNDERSTORMS SUNDAY. SOME OF THE STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS...MAINLY SOUTH OF ROUTE 30.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AND TUESDAY
NIGHT. SOME OF THE STORMS TUESDAY NIGHT COULD CONTAIN STRONG GUSTY
WINDS. IN ADDITION... VERY WINDY CONDITIONS ARE POSSIBLE ACROSS
THE ENTIRE AREA AFTER THE THUNDERSTORMS MOVE THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-081030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
529 AM EST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY EVENING.

WINDS AND WAVES WILL LIKELY BE HAZARDOUS FOR SMALL CRAFT MOST OF
THIS PERIOD. NORTHWEST GALES ARE ALSO POSSIBLE TUESDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Special weather statement, Mar 7, 6:49 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
649 AM EST SAT MAR 7 2009

INZ018-026-027-OHZ015-024-071215-
ADAMS IN-ALLEN IN-PAULDING OH-VAN WERT OH-WELLS IN-
649 AM EST SAT MAR 7 2009

...SPECIAL WEATHER STATEMENT...

AT 638 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHWEST OF OSSIAN...OR 6 MILES NORTHWEST OF
BLUFFTON...MOVING EAST AT 60 MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  DECATUR...
  VAN WERT...
  MONROEVILLE...
  CONVOY...
  MONMOUTH...WILLIAMS AND HOAGLAND...
  RIVARE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

The radar

The Northern Indiana radar (KIWX), 109 km away, was scanning. The volume nearest the first event began at 12:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Van Wert

When
March 7, 7:20 AM EST to 7:21 AM EST
Where
Van Wert County, 0.87 mi SW of Van Wert
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.860, -84.580

A trained spotter reported dime to nickle size hail covering the ground in Van Wert.

Hail, Putnam

When
March 7, 7:36 AM EST to 7:37 AM EST
Where
Putnam County, 0.52 mi W of Ottoville
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.930, -84.340

The Ottoville Fire Department reported penny size hail covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154872, 154873.